Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Was on contraceptive injection depo provera, caused thinning bones. Put on norgestone and suffered PMS with light periods

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I was on the contraceptive injection depo provera for 15 years and I had to come off it because of thinning bones. I was put on the XXXXXXX pill norgeston but came off it 5 weeks ago as the Dr said I was through the menopause. While on it I suffered from severed PMS so was put on fluoxetine. Last week I had a mild period (Had none for 3.5 years) spots on face bad tempered and depressed!!! Does this mean I am not through the menopause and that the lack of progesterone is causing all these symptoms? Should I go back on the XXXXXXX pill or do I need HRT?
Posted Sun, 29 Sep 2013 in Women's Health
Answered by Dr. S Patra 52 minutes later
Brief Answer:
Postmenopausal symtoms. Need HRT.

Detailed Answer:

Thanks for writing to us.

Above clinical features are suggestive of menopausal symptoms. These are quite common in your age. It occurs due to hormonal imbalance preferably low level of estrogen and high FSH level.

TREATMENT: osteoporosis.

Low dose conjugated estrogen (oral medication or patch) is preferable in most cases for at least 5 years. However, you need to undergo one health check up and exclude certain contraindications (like active liver disease, venous thrombosis, undiagnosed vaginal bleeding, estrogen dependent cancer etc) before taking estrogen therapy. You must consult with your gynecologist for proper guidance.

If you have intact uterus, then progesterone should be added to counter balance certain risk like endometrial or breast carcinoma, venous thrombosis etc.

Alternative Protocol: Natural Estrogen therapy is quite effective to get relief from menopausal symptoms with avoiding steroidal side effects. Here, you can take phytoestrogen like isoflavone etc (plant based estrogen).

In addition, natural estrogen containing dietary supplements like soy, beans, peas, lentils, whole grains, rye, millet etc are quite useful. Drink more water or fluid and take balanced diet with calcium supplements.

Low dose SSRI (Selective Serotonin Reuptake Inhibitor) group of drug like fluoxetine, paroxetine etc can be added to reduce vasomotor symptoms (in severe case) including depression, insomnia etc. Kindly, consult with doctor for proper prescription.

Hope, I have answered your queries. Let me know, if you need any clarification.

Wish your good health and take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor